Format

Send to

Choose Destination
J Oncol Pharm Pract. 2006 Dec;12(4):237-9.

Role of thiamine in managing ifosfamide-induced encephalopathy.

Author information

1
Division of Hematology and Oncology, Arthur G James Cancer Hospital, Ohio State University, Columbus, OH 43228, USA. mehdi.hamadani@osumc.edu

Abstract

Encephalopathy is a well known side effect of ifosfamide, developing in approximately 10-30% of patients exposed to the drug. It is generally reversible after discontinuing the therapy; however cases of fatal neurotoxicity have been reported. Methylene blue is commonly used in the treatment and prophylaxis of ifosfamide induced encephalopathy; however its efficacy is moderate at best. We report here the utility of thiamine in both treating and preventing ifosfamide induced neurotoxicity in three patients. With the use of intravenous thiamine encephalopathy resolved in all of our patients within a mean time of 17 hours (range 10-30 hours). In three cycles where thiamine was used as prophylaxis no evidence of ifosfamide induced encephalopathy was seen. Thiamine appears to be a safe and effective treatment for reversing encephalopathy resulting form ifosfamide infusion, without any significant side effects.

PMID:
17156595
DOI:
10.1177/1078155206073553
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center